Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 155, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2022, 6:29 PM MST for Pima County, Arizona. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2022, 6:29 PM MST (01:29 UTC)
- Expired
- Aug 16, 2022, 6:58 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:37 PM MST | TSTM WND DMG | 6 Sw Oro Valley, AZ | MAJOR TREE LIMBS DOWN AND FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2552 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119
WUUS55 KTWC 170129
SVRTWC
AZC019-170215-
/O.NEW.KTWC.SV.W.0155.220817T0129Z-220817T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
629 PM MST Tue Aug 16 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 715 PM MST.
* At 628 PM MST, a severe thunderstorm was located over Casas Adobes,
or near Oro Valley, and is nearly stationary.
HAZARD...60 mph wind gusts, quarter size hail and brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oro Valley, Marana, Casas Adobes, Flowing Wells and Tortolita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3241 11101 3238 11098 3230 11102 3239 11110
TIME...MOT...LOC 0128Z 044DEG 3KT 3237 11102
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
703
WWUS55 KTWC 170158
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
658 PM MST Tue Aug 16 2022
AZC019-170208-
/O.CAN.KTWC.SV.W.0155.000000T0000Z-220817T0215Z/
Pima-
658 PM MST Tue Aug 16 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3241 11101 3238 11098 3230 11102 3239 11110
TIME...MOT...LOC 0153Z 044DEG 3KT 3235 11104
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:28 PM MST, 5 hours 1 minute earlier.
Area forecast discussion, Aug 16, 1:28 PM MST, 5 hours 1 minute before
Area Forecast Discussion National Weather Service Tucson AZ 128 PM MST Tue Aug 16 2022 .SYNOPSIS...Shower and thunderstorm chances will continue. A slight downward trend in storm activity is expected this evening before ramping back up the second half of the week into the weekend. Temperatures will remain near seasonal averages through Wednesday, lowering to nearly 10 degrees below normal this weekend. && .DISCUSSION...A wetter period can be anticipated starting tomorrow through the weekend as a low pressure system with tropical origin impacts the region. This system was centered just south of the Texas Big Bend today and will track farther westward the next few days. Models were in good agreement with this low bringing an influx of deep moisture into the region as it moves closer and becomes somewhat stalled over NW Mexico/NRN Gulf of California this weekend. Needless to say, rain chances and rainfall amounts will be on the increase as early as tomorrow but more so Friday into the weekend. ECMWF was noticeably wetter than the GFS with the ECMWF ensemble QPF derived Extreme Forecast Index (EFI) highlighting Saturday for more widespread heavy rainfall amounts. This scenario would suggest a transition from a localized flash flooding threat to a more longer term flooding concern by early next week, if not sooner. Please refer to the hydrology section in this product for more details. Otherwise, high temperatures will hover below seasonable readings, especially Friday into the weekend. && .AVIATION...Valid through 18/00Z. SCT-BKN clouds 7k-12k ft AGL. ISOLD-SCT SHRA/TSRA developing and persisting thru 17/04Z mainly from Tucson south and westward. With the stronger TSRA, expect cloud decks to lower to 4k-6k ft AGL, wind gusts to 45+ kts, vsby reductions, and mountain obscurations. Outside of any TSRA, SFC wind generally less than 10 kts and favoring a NWLY direction through the early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect a daily chance of showers and thunderstorms through the upcoming weekend, with increasing precipitation chances late in the week into the weekend. The main threats will be strong gusty winds and heavy rainfall/flash flooding. There is the potential for precipitation outside the normal afternoon/evening cycles. Outside of thunderstorm outflows, wind trends will be light and follow typical diurnal patterns. && .HYDROLOGY...A low pressure system with tropical origin was centered just south of the Texas Big Bend area today. This low will track westward bringing an influx of deep moisture to the region as early as Wednesday but more so this weekend. Latest models showed this low pressure system becoming somewhat stalled south of the International Border over Northwest Mexico/northern Gulf of California through the weekend. As this system moves closer, rain chances and rainfall amounts will be on the increase areawide, peaking late Friday and Saturday. While flash flooding will be a concern, mainstem rivers and larger washes will likely experience significant flows by Monday, if not sooner. The river forecast outlook, based on the latest QPF, indicated a few river systems of concern such as the Gila River upstream from the San Carlos Reservoir. That said, conditions may transition from localized flash flooding to longer term flooding concerns. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 16, 1:57 PM MST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Tue Aug 16 2022
AZZ508-512-162130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
157 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of southeastern Cochise
County through 230 PM MST...
At 156 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Chiricahua National Monument, or 31 miles north of
Douglas, moving west at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunizona.
This includes the following highways...
Route 181 between mile markers 39 and 50.
Route 191 between mile markers 36 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3168 10967 3190 10970 3187 10943 3177 10942
TIME...MOT...LOC 2056Z 088DEG 16KT 3181 10957
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CWRSpecial weather statement, Aug 16, 3:25 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
325 PM MST Tue Aug 16 2022
AZZ503-513-162300-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
325 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of east central Santa
Cruz County through 400 PM MST...
At 325 PM MST, Doppler radar was tracking a strong thunderstorm over
Patagonia, or 16 miles northeast of Nogales, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Patagonia.
This includes Route 82 between mile markers 13 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3159 11086 3164 11073 3149 11064 3145 11082
TIME...MOT...LOC 2225Z 339DEG 8KT 3154 11076
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 3:54 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
354 PM MST Tue Aug 16 2022
AZZ507-162345-
Upper San Pedro River Valley including Sierra Vista/Benson-
354 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of southwestern Cochise
County through 445 PM MST...
At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Tombstone, or 19 miles northeast of Sierra Vista, moving southwest at
5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tombstone and Fairbank.
This includes the following highways...
Route 80 between mile markers 312 and 327.
Route 82 between mile markers 61 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3181 11002 3176 10996 3158 11004 3174 11023
TIME...MOT...LOC 2254Z 047DEG 5KT 3174 11005
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 4:37 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
437 PM MST Tue Aug 16 2022
AZZ507-513-170015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
437 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of southwestern Cochise
County through 515 PM MST...
At 436 PM MST, Doppler radar was tracking a strong thunderstorm near
Huachuca City, or near Sierra Vista, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph,pea size hail and brief heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sierra Vista and Fort Huachuca.
This includes the following highways...
Route 90 between mile markers 315 and 324.
Route 92 between mile markers 322 and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3164 11027 3157 11019 3144 11030 3158 11043
TIME...MOT...LOC 2336Z 050DEG 5KT 3158 11028
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 16, 5:22 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
522 PM MST Tue Aug 16 2022
AZZ503-507-513-170100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
522 PM MST Tue Aug 16 2022
...Strong thunderstorms will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 600 PM MST...
At 522 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Parker Canyon Lake to 10 miles southwest
of Hereford. Movement was southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parker Canyon Lake, Fort Huachuca and Coronado National Memorial.
This includes Route 83 between mile markers 3 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3143 11058 3151 11043 3134 11023 3133 11027
3133 11049
TIME...MOT...LOC 0022Z 049DEG 9KT 3147 11044 3135 11032
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 16, 5:58 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
558 PM MST Tue Aug 16 2022
AZZ508-512-170130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
558 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of north central
Cochise County through 630 PM MST...
At 558 PM MST, Doppler radar was tracking a strong thunderstorm near
Bowie, moving southwest at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly remote areas of north central
Cochise County.
This includes Interstate 10 between mile markers 366 and 372.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3235 10940 3226 10932 3215 10944 3229 10954
TIME...MOT...LOC 0058Z 048DEG 12KT 3227 10943
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:22 PM MST | Special Weather Statement | TWC | Santa Cruz | 38 min |
| Aug 16, 5:38 PM MST | Dust Storm Advisory | TWC | Cochise, Graham | 67 min |
| Aug 16, 5:58 PM MST | Special Weather Statement | TWC | 32 min | |
| Aug 16, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 31 min |
| Aug 16, 8:15 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 16, 9:40 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 35 min |
| Aug 16, 9:49 PM MST | Special Weather Statement | TWC | Cochise | 56 min |
| Aug 16, 10:46 PM MST | Special Weather Statement | TWC | Cochise | 59 min |
| Aug 17, 1:23 PM MST | Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 4 days |
| Aug 17, 2:34 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 17, 2:44 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 17, 3:03 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Aug 17, 3:32 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 17, 3:50 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 17, 4:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.